Utah, 2010

Winter Storm and Winter Weather in Utah, March 31, 2010

March 31, 2010 · NWS GJT · 3 events in 3 counties and zones

A strong winter storm system moved into the Great Basin region pulling a strong cold front with it. The front stalled over northeast Utah, where it produced heavy snowfall over the eastern Utah mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong winter storm system moved into the Great Basin region pulling a strong cold front with it. The front stalled over northeast Utah, where it produced heavy snowfall over the eastern Utah mountains. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 4:00 AM MST, 1 hour earlier.

Area forecast discussion, Mar 31, 4:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT WED MAR 31 2010

...ONE MORE SPRING-LIKE DAY BEFORE A RETURN TO COLD SHOWERS FOR
THURSDAY AND FRIDAY...

AN IMPRESSIVE EARLY-SPRING STORM IS IN THE OFFING...BUT GETTING THERE
WILL BE MESSY. AT 1 AM THIS MORNING A COLD FRONT WAS ORIENTED
PARALLEL TO THE SW FLOW...FROM CENTRAL UTAH NE TO NEAR CRAIG...AND AT
4 AM RADAR WAS BEGINNING TO RESOLVE SOME ECHOES ALONG THAT BOUNDARY
THAT WILL BE A FOCUS FOR SHOWERS TODAY.

GUSTY SW WINDS CONTINUE TODAY...NOW BRINGING MOISTURE UP FROM THE
SW. SHALLOW INVERSIONS WILL BREAK EARLY THIS MORNING. THE STRONGEST
WIND GUSTS THIS MORNING WILL FAVOR NORTH SLOPES. FILLING INVERTED-V
ENVIRONMENT THIS AFTERNOON WILL HELP TO TRANSLATE STRONG GUSTS DOWN
TO THE SURFACE AS SHOWERS DEVELOP OVER THE MOUNTAINS. A STRONG VORT
MAX DIGGING INTO SOUTHERN CALIFORNIA THIS AFTERNOON WILL STRENGTHEN
AND VEER THE UPPER FLOW...PUSHING THE FRONTAL BAND NORTH INTO
WYOMING.

TONIGHT-THURSDAY NIGHT...SYSTEM WORKS IN SLOWLY FROM THE WEST. THE
PROLONGED SW FLOW IS SOMEWHAT CONCERNING FOR SNOW AMOUNTS INITIALLY.
BUT IMPRESSIVE COLD ADVECTION DROPS 700MB TEMPS FROM +7C HERE
YESTERDAY AFTERNOON TO -10C ACROSS THE NORTH BY FRIDAY MORNING. A
110KT JET OVER A STANDUP COLD FRONT CROSSES THE GREEN RIVER BY
THURSDAY MORNING...WITH THE SLIGHTLY SLOWER NAM FAVORED. THIS DEEP
DYNAMICAL COUPLED SUPPORT TO PROVIDE A FOCUS FOR SHOWERS ACROSS
WESTERN COLORADO ESPECIALLY THURSDAY AFTERNOON. THEN FLOW VEERS TO
NW LATE THURSDAY AND THURSDAY NIGHT FOR OROGRAPHIC SNOWFALL
FAVORING NW-FACING SLOPES. WITH THE CONVECTIVE NATURE OF THIS
STORM...EXPECT LARGE VARIATION IN SNOWFALL AMOUNTS.

THANKS TO SLC CYS BOU PUB AND ABQ OFFICES FOR COORDINATION.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

BY FRIDAY MORNING THE MAIN TROUGH WILL BE WELL EAST OF THE FORECAST
AREA...WITH THE MIDRANGE MODELS SHOWING ONE LAST SHORTWAVE TROUGH
RIDING DOWN THE BACK SIDE OF THE MAIN TROUGH OVER THE CO NORTHERN AND
CENTRAL MOUNTAINS. HAVE KEPT RELATIVELY HIGH POPS OVER THE CO MTNS
FROM 1-70 NORTH...NEAR THE CONTINENTAL DIVIDE. A SHORTWAVE RIDGE WILL
PASS OVER THE AREA FRIDAY NIGHT...THEN BRISK ZONAL FLOW WITH EMBEDDED
LOW AMPLITUDE VORT MAXES WILL SPREAD ACROSS THE FORECAST AREA SAT AND
SUN. HAVE KEPT MAINLY OROGRAPHIC POPS FOR THOSE TWO DAYS NORTH OF THE
ROAN AND TAVAPUTS PLATEAUS.

MONDAY THROUGH WEDNESDAY...A GFS CONTINUES THE STRONG WEST TO
SOUTHWEST FLOW ALOFT MONDAY...WITH A BROAD LOW AMPLITUDE TROUGH
TRAVELING OVER THE AREA. FOR TUE AND WED THE GFS SHOWS A STRONG RIDGE
AND SIGNIFICANT WARMING. THE ECMWF SHOWS A STRONGER TROUGH MONDAY AND
MONDAY NIGHT...WITH THE RIDGING AND WARMING COMING IN LATER TUE AND
CONTINUING WED.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE TODAY FOR MOST OF THE AREA. A COLD FRONT
WILL STALL OVER NW CO AND NE UTAH...CAUSING ISOLATED SHOWERS AND
LOCAL MVFR CONDITIONS OVER NORTHEAST UTAH. STRONG SOUTHWEST WINDS
WILL CONTINUE TODAY CAUSING WIDESPREAD MOUNTAINWAVE TURBULENCE. RAIN
AND SNOW WILL SPREAD ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
TONIGHT CAUSING WIDESPREAD MVFR CIGS AND VSBYS AND AREAS OF IFR
CONDITIONS OVER ALL THE MOUNTAINS. SNOW LEVELS WILL LOWER FROM ABOVE
10,000 FEET MSL TODAY TO 5000-7000 FT THU MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM 9 AM MDT TO 9 PM MDT WEDNESDAY
          EVENING FOR ZONES 01>03-06>09-11-14-17-18-20-21.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM FRIDAY
          FOR ZONES 03-04-09-10-12-13-17>19.
UT...WIND ADVISORY FROM 9 AM MDT WEDNESDAY TO 9 PM MDT WEDNESDAY
          EVENING FOR ZONES 22-25-27>29.
WINTER STORM WARNING FROM 6PM THROUGH MIDNIGHT THURSDAY
          FOR ZONE 23.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT
          THURSDAY FOR ZONES 25 AND 28.

&&

SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 31, 3:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MDT WED MAR 31 2010

COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
450 AM MDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL CONTINUE TODAY. PRECIPITATION WILL SPREAD
ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS A STRONG LATE WINTER
STORM AFFECTS EASTERN UTAH AND WESTERN COLORADO.

WIND ADVISORIES ARE IN EFFECT FOR MOST OF THE AREA TODAY THROUGH
THIS EVENING. SOUTHWEST WINDS WITH GUST TO 45 MPH OR HIGHER IN MOST
VALLEYS. ACROSS MOST OF THE MOUNTAINS OF CENTRAL AND SOUTHWEST
COLORADO AND SOUTHEAST UTAH...WINDS WILL GUST IN EXCESS OF 58 MPH.
SUCH STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST AND DIFFICULT
TRAVEL FOR HIGH PROFILE VEHICLES.

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
TONIGHT FOR ALL THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.
SNOWFALL AND GUSTY WINDS WILL CAUSE HAZARDOUS DRIVING CONDITIONS OVER
ALL HIGH MOUNTAIN PASSES AND MOST ROADS IN THE HIGH COUNTRY.

NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG PACIFIC STORM WILL CONTINUE CAUSING HAZARDOUS TRAVELING
CONDITIONS ACROSS ALL HIGH MOUNTAIN PASSES ON THURSDAY AND THURSDAY
NIGHT. EXPECT VALLEY RAIN...MOUNTAIN SNOW AND STRONG GUSTY WINDS.

PRECIPITATION WILL DECREASE LATE THURSDAY NIGHT AND FRIDAY...BUT MUCH
COLDER AIR WILL MOVE INTO THE AREA MAKING SNOW POSSIBLE IN ALL VALLEY
BOTTOMS.

ANOTHER PACIFIC STORM WILL BRING WIDESPREAD PRECIPITATION AND
GUSTY WINDS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
March 31, 5:00 AM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy snow produced accumulations of 12 to 15 inches above the 8000 foot level, with 6 to 12 inches below the 8000 foot level. Wind gusts to 40 mph generated areas of blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.

Winter Storm, La Sal & Abajo Mountains

When
March 31, 10:00 PM MST to 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations of 12 to 20 inches above the 8000 foot level. Extensive blowing and drifting snow was generated by frequent wind gusts to 55 mph, with locally stronger gusts up to 68 mph on top of La Sal Mountain. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.

Winter Weather, Tavaputs Plateau

When
March 31, 10:00 PM MST to 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches. Frequent wind gusts to 50 mph produced blowing and drifting snow. This event continued into April, so please see the April 2010 Storm Data Publication for additional information.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219036, 219039, 219042.